Ohio, 2003

Flash Flood and Flooding in Ohio, August 12, 2003

August 12, 2003 · NWS ILN · 4 events in 2 counties and zones

3 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT TUE AUG 12 2003

UPPER AIR CHART HAS INVERTED TROF EXTENDING INTO ILN CWA FROM THE
SOUTHWEST.  TROF HAS BEGUN TO RECEDE SOUTHWEST TOWARD TEXAS AS PER
MODEL PROJECTIONS.  AS THE UPPER LOW CONTINUES SOUTHWEST...A LARGE
UPPER HIGH WILL REPLACE IT.  MODELS HAVE STRENGTHENED THE HIGH WITH
RESPECT TO PREVIOUS RUNS.

SURFACE MAP HAS A TROF FROM THE GULF THROUGH THE TENNESSEE VALLEY TO
NEW ENGLAND.  HIGH PRESSURE PERSISTS OVER THE NORTHWEST GREAT LAKES.
MODELS SHOW HIGH GRADUALLY BUILDING INTO THE OHIO VALLEY OVER THE
NEXT FEW DAYS.

RADAR SHOWS TSRA IN NORTHWEST OHIO ALONG THE NORTHERN PERIPHERY OF
THE UPPER TROF...MOVING NORTH IN THE SOUTHERLY FLOW ON THE EASTERN
FLANK OF THE TROF.  TSRA DEVELOPMENT IS BEING AIDED BY LAKE ERIE
BREEZE CONVERGENCE AND SLIGHTLY HIGHER DEW POINTS.  FARTHER
SOUTH...OVER MOST OF ILN CWA...CU HAVE DEVELOPED...BUT NO TSRA YET.
THERE IS STILL A SLIGHT CHANCE THAT TSRA WILL POP BY LATE
EVENING...SO ILL KEEP 20 POPS OVER MOST OF OUR AREA THIS
EVENING...EXCEPT 30 POPS IN WEST CENTRAL OHIO.

EVEN THOUGH UPPER SUPPORT WILL CONTINUE TO SLIDE SOUTHWEST...
FORECAST FOR WEDNESDAY THROUGH THURSDAY WILL FEATURE MORE OF THE
SAME...WITH 20 POPS FOR AFTERNOON AND EVENING TSRA...OTHERWISE
PARTLY CLOUDY.  FOR WEDNESDAY...MARGINAL INSTABILITY AND RELATIVELY
COOL AIR ALOFT WILL RESULT IN A FEW MORE TSRA.  ON THURSDAY...
MOISTURE MOVING NORTH IN FRONT OF THE UPPER LOW AS IT CONTACTS THE
GULF WILL WARRANT CONTINUING THE SLIGHT CHANCE.

TEMPS:  WARMING TREND HAS BEGUN.  LOW LEVEL MOISTURE SHOULD PREVENT
US FROM REACHING 90.

EXTENDED:  MAINLY DRY FRIDAY THROUGH TUESDAY AS UPPER HIGH BECOMES
ENTRENCHED.  BEST CHANCE FOR TSRA LOOKS TO BE MONDAY WITH SYSTEM
MOVING THROUGH LAKES.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 12, 4:50 AM EST, 14 hours 25 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
550 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA.  THE THREAT AND COVERAGE OF THUNDERSTORMS
WILL BE A LITTLE BETTER NORTH OF I-70.  SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM
WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM WILL BE POSSIBLE
WEDNESDAY.  IF THE THUNDERSTORM DEVELOPS THEN TORRENTIAL RAINFALL
AND LOCALIZED FLOODING  WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flood, Franklin

When
August 12, 7:15 PM EST to 7:20 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

An isolated thunderstorm remained nearly stationary across the northern Columbus suburbs, from Dublin to Powell. Three to five inches fell during the evening, causing creeks to rise out of their banks and street flooding.

Flood, Delaware

When
August 12, 7:32 PM EST to 9:15 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

An isolated thunderstorm remained nearly stationary across the northern Columbus suburbs, from Dublin to Powell. Three to five inches fell during the evening, causing creeks to rise out of their banks and street flooding.

Flood, Franklin

When
August 12, 7:36 PM EST to 8:15 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

An isolated thunderstorm remained nearly stationary across the northern Columbus suburbs, from Dublin to Powell. Three to five inches fell during the evening, causing creeks to rise out of their banks and street flooding.

Flash Flood, Franklin

When
August 12, 8:15 PM EST to 9:15 PM EST
Where
Franklin County, 3 mi NE of Dublin
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Sawmill and Smoky Row Roads were flooded with several vehicles stranded in high water. Numerous homes had basement flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333064, 5333066, 5333065, 5333151.